Florida, 2013Lightning Strike in Florida, April 4, 2013
April 4, 2013 · NWS TBW · 1 event in 1 county or zone
A gulf low pressure system developed over the central Gulf of Mexico early in the month and moved into northern Florida on the 4th. The low trailed a cold front to the south with widespread thunderstorms developing ahead of the front and producing frequent cloud to ground lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A gulf low pressure system developed over the central Gulf of Mexico early in the month and moved into northern Florida on the 4th. The low trailed a cold front to the south with widespread thunderstorms developing ahead of the front and producing frequent cloud to ground lightning strikes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 4, 8:50 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 4, 8:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
950 AM EDT THU APR 4 2013
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
.FOR THE MORNING UPDATE...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER WEST CENTRAL
FLORIDA WILL PUSH EAST ACROSS THE INTERIOR PENINSULA THROUGH THE
MORNING. THE NEXT AREA OF SHOWERS AND THUNDERSTORMS OVER THE
EASTERN GULF OF MEXICO SHOULD BEGIN TO PUSH ONSHORE FROM PINELLAS
TO SARASOTA COUNTIES BETWEEN 1030 AND 11 AM. ATMOSPHERE REMAINS
VERY UNSTABLE...AND ANY BREAKS IN THE CLOUDS AND ADDITIONAL
SURFACE HEATING WILL INCREASE CONVECTIVE INSTABILITY AND INCREASE
THE RISK OF SEVERE THUNDERSTORMS...ALTHOUGH THE MAIN SEVERE
THREAT OF ORGANIZED CONVECTION WILL LIKELY OCCUR TONIGHT AS THE
STRONGEST U/L DYNAMICS MOVE OVER THE FORECAST AREA. W/V IMAGERY
INDICATES A STRONG U/L LOW ROTATING THROUGH EAST TEXAS WITH A
LARGE AREA OF DRY MID LEVEL AIR OVER THE CENTRAL GULF OF MEXICO
WHICH IS AIDING CONVECTIVE INSTABILITY AND THE SEVERE WEATHER
THREAT. VERY STRONG CONVECTION OVER THE CENTRAL GULF OF MEXICO IS
CURRENTLY OVER THE WARMEST WATERS OF THE LOOP CURRENT AND SHOULD
DECREASE IN INTENSITY AROUND NOON/EARLY AFTERNOON AS THE STORMS
PUSH EAST SOUTHEAST OVER INCREASINGLY COOLER WATER. DRIER MID
LEVEL AIR AND STRONG U/L FORCING WILL MOVE OVER WEST CENTRAL
FLORIDA THIS EVENING/OVERNIGHT WITH A SIGNIFICANT THREAT OF
ORGANIZED CONVECTIVE LINES OF STORMS DEVELOPING WITH THE POTENTIAL
FOR ROTATING UPDRAFTS. STRONG U/L DIFFLUENCE WILL BE OVER THE
REGION AS WEST CENTRAL FLORIDA WILL BE IN THE RRQ OF A HEALTHY
120KT SUBTROPICAL JET. THE ONLY NEGATIVE IS THE COOLER SHELF
WATERS OF THE EASTERN GULF OF MEXICO WHICH WILL DECREASE LOW LEVEL
INSTABILITY OVER THE EASTERN GULF...BUT THIS SHOULD EASILY BE
OVERCOME BY THE STRONG U/L DYNAMICS. CURRENT ZONES ARE ON TRACK
WITH NO UPDATE PLANNED.
&&
.AVIATION...
AN UNSETTLED PERIOD WILL CONTINUE THROUGH TONIGHT WITH THE POTENTIAL
FOR MULTIPLE ROUNDS OF SHOWERS AND STORMS. AREAS OF MVFR CEILINGS
WILL CONTINUE THIS MORNING WITH BRIEF PERIOD OF IFR CIGS POSSIBLE
NEAR THE COAST. POTENTIAL FOR STRONGER THUNDERSTORMS WILL INCREASE
THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT AHEAD OF A COLD
FRONT. WINDS WILL ALSO BE GUSTY FROM THE SOUTH AHEAD OF THIS FRONT.
MVFR CIGS WITH PERIODIC IFR CONDITIONS SHOULD BE EXPECTED TO
CONTINUE THROUGH THE OVERNIGHT HOURS FOR ALL TERMINALS. STRONG
THUNDERSTORMS SLOWLY SHIFT SOUTH LATE TONIGHT AND FRIDAY MORNING
WITH A WIND SHIFT THE NORTHWEST IN THE WAKE OF THE FRONT.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT FRIDAY FOR ENGLEWOOD
TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM EDT
FRIDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EDT FRIDAY FOR
BONITA BEACH TO ENGLEWOOD OUT 20 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...14/MROCZKAHazardous weather outlook, Apr 4, 4:08 AM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
508 AM EDT THU APR 4 2013
FLZ039-042-043-048>052-055>057-060>062-065-042115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
508 AM EDT THU APR 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA THROUGH THURSDAY AND
INTO THE OVERNIGHT HOURS. THE MAIN THREATS WILL BE STRONG AND
POSSIBLY DAMAGING WINDS...HAIL...ISOLATED TORNADOES...AND FREQUENT
DANGEROUS LIGHTNING STRIKES. THE ENTIRE AREA IS UNDER A SLIGHT
RISK FOR SEVERE STORMS THROUGH EARLY FRIDAY MORNING.
...WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO SMALL CRAFT ADVISORY
LEVELS AND REMAIN ELEVATED THROUGH FRIDAY EVENING BEHIND A COLD
FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA. SEAS WILL BE UP
TO 6 FEET OR HIGHER AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO IMPACT MAINLY THE SOUTHERN HALF OF
THE AREA ON FRIDAY AS A COLD FRONT MOVES THROUGH THE PENINSULA.
THE MAIN THREATS WILL BE STRONG WINDS AND DANGEROUS LIGHTNING
STRIKES.
...WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO SMALL CRAFT ADVISORY
LEVELS AND REMAIN ELEVATED THROUGH FRIDAY EVENING BEHIND A COLD
FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA. SEAS WILL BE UP
TO 6 FEET OR HIGHER AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.
CARLISLE
In the hours before
Special weather statement, Apr 4, 10:09 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1109 AM EDT THU APR 4 2013
FLZ051-052-055-056-060-041615-
HARDEE-POLK-HILLSBOROUGH-MANATEE-SARASOTA-
1109 AM EDT THU APR 4 2013
...STRONG THUNDERSTORMS WILL AFFECT MANATEE...NORTHWESTERN HARDEE...
NORTHWESTERN SARASOTA...SOUTHEASTERN HILLSBOROUGH AND SOUTHWESTERN
POLK COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM RUSKIN TO 16 MILES
SOUTHWEST OF BRADENTON BEACH TO 54 MILES WEST OF VENICE...OR ALONG A
LINE EXTENDING FROM 14 MILES EAST OF DOWNTOWN SAINT PETERSBURG TO 23
MILES SOUTHWEST OF FORT DESOTO PARK TO 54 MILES WEST OF
VENICE...MOVING EAST AT 30 MPH...AND WILL AFFECT SUN CITY
CENTER...RUSKIN...ANNA MARIA ISLAND AND HOLMES BEACH...UNTIL 1215 PM
EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2752 8270 2753 8266 2757 8262 2760 8263
2762 8258 2764 8258 2779 8243 2781 8245
2781 8242 2788 8237 2789 8174 2747 8190
2707 8245 2723 8253 2744 8270 2755 8275
TIME...MOT...LOC 1508Z 270DEG 27KT 2770 8239 2734 8288
2681 8323Lightning, Hillsborough
- When
- April 4, 11:00 AM EST
- Where
- Hillsborough County, 1.56 mi S of Boyette
- Property damage
- $200
- Reported by
- Newspaper
- Coordinates
- 27.818, -82.277
Lightning struck a stable at RVR Horse Rescue, killing 1 horse and injuring the eye of another. A time for the lighting strike was estimated at 11:00am EST from radar and lightning archives during the peak of convection over the area.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Virginia, April 4, 201320 events
- High Surf in Hawaii, April 4 to 6, 201313 events
- Winter Weather in Virginia, April 4 to 5, 201310 events
- Winter Weather in North Carolina, April 4, 201310 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 4 to 5, 201310 events
- Hail and Damaging Winds in Florida, April 4, 20131.25 in hail · 10 events
- Winter Weather in North Carolina, April 4, 20137 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4 to 5, 20137 events
- Winter Weather in West Virginia, April 4, 20134 events
- Winter Weather in West Virginia, April 4 to 5, 20134 events
- Damaging Winds in Oregon, April 4, 201366 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439425.